Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 598, NWS Atlanta, GA

September 13, 2023Laurens County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 13, 2023, 2:58 PM EDT for Laurens County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2023, 2:58 PM EDT (18:58 UTC)
Expired
Sep 13, 2023, 3:45 PM EDT
In force
47 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Laurens County, GA

The radar

The Robins AFB radar (KJGX), 35 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

936 
WUUS52 KFFC 131858
SVRFFC
GAC175-131945-
/O.NEW.KFFC.SV.W.0598.230913T1858Z-230913T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
258 PM EDT Wed Sep 13 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northern Laurens County in central Georgia...

* Until 345 PM EDT.

* At 258 PM EDT, a severe thunderstorm was located near Chappells
  Mill, or 7 miles northwest of Dublin, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dublin, East Dublin, Dudley, Montrose, Lovett, Harlow, Chappells
  Mill, and Brewton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3243 8290 3248 8311 3257 8318 3261 8316
      3268 8304 3271 8296 3271 8293 3263 8273
TIME...MOT...LOC 1858Z 299DEG 7KT 3261 8303 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
551 
WWUS52 KFFC 131930
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
330 PM EDT Wed Sep 13 2023

GAC175-131945-
/O.CON.KFFC.SV.W.0598.000000T0000Z-230913T1945Z/
Laurens GA-
330 PM EDT Wed Sep 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN LAURENS COUNTY...

At 330 PM EDT, a severe thunderstorm was located over Harlow, or near
Dublin, moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dublin, East Dublin, Dudley, and Harlow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3252 8314 3262 8296 3254 8281 3243 8290
      3248 8311
TIME...MOT...LOC 1930Z 309DEG 16KT 3251 8300 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
461 
WWUS52 KFFC 131935
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
335 PM EDT Wed Sep 13 2023

GAC175-131945-
/O.EXP.KFFC.SV.W.0598.000000T0000Z-230913T1945Z/
Laurens GA-
335 PM EDT Wed Sep 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAURENS COUNTY
WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3252 8314 3262 8296 3254 8281 3243 8290
      3248 8311
TIME...MOT...LOC 1935Z 299DEG 7KT 3251 8299 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 1:35 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 13, 1:35 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
135 PM EDT Wed Sep 13 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Thursday)
Issued at 446 AM EDT Wed Sep 13 2023

Key Messages:

 - Current showers and occasional rumble of thunder should come to
   an end as we approach sunrise across north GA and the metro.

 - Showers and thunderstorms possible both today and tomorrow.
   Severe chances are low, but not zero. A couple of strong
   thunderstorms will be possible each day, with best chances in
   central Georgia.

Next Few Hours:

Showers with the occasional rumble of thunder continue to push west
to east across north Georgia and the Atlanta metro this morning.
These should come to an end by sunrise. Where skies are clearer down
in central Georgia, we are beginning to see signs of fog
development. Will continue to monitor trends, and if visibilities
continue to fall, may need to issue SPS for patchy dense fog later
this morning.

Rest of Short Term:

Multiple features of interest that will lead to some complexity in
our weather pattern over the coming 2 days. Initial frontal boundary
as stalled over the CWA and may even regress a bit today, bringing
afternoon storm chances a bit further north into the metro and parts
of north Georgia than in previous forecasts. Severe chances look
similar to yesterday - forecast MUCAPE values in the 2000 J/kg range
and weak but non-zero shear aloft in the HREF suite of models. Not
expecting widespread severe, but certainly won't rule out a storm
getting a little spicy, especially in parts of central GA where day
time heating and moisture will be higher. Strong trough over the
Great Lakes region should become more negatively tilted through the
day, which will lead to another surge into the frontal boundary
going into the evening and overnight.

Trough will quickly exit into the Atlantic, causing front to stall
again, and by tomorrow, our next major player approaches the east
coast and begins to move up it - Hurricane Lee. Lee already has a
large, expansive wind field and pressure gradient after multiple
ERCs the past few days, and will likely begin the process of moving
to a more extratropical phase, which will only expand the wind field
further. This should create a decent pressure gradient between Lee
and the sfc high to the north of the CWA, driving a backdoor front
into the CWA that could provide a source of lift and additional
moisture for more afternoon thunderstorms.

Lusk

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 446 AM EDT Wed Sep 13 2023

Key Messages:

 - Scattered thunderstorms are expected Friday in central and
   western Georgia, an isolated severe storm can't be ruled out.

 - The next weather system arrives during the second half of the
   weekend, with the best rain chances expected Sunday.

Friday:

The large scale weather pattern on Friday should feature Hurricane
Lee (off the coast of the Mid Atlantic) and a fading surface high in
the Great Lakes. This should set up a favorable surface pressure
gradient for the continuation of a wedge in the lee of the southern
Appalachians. Look for this to keep a stable airmass in place over
northern and eastern Georgia, resulting in dry weather and modest (1-
3 degrees below average) temperatures. These areas can anticipated
highs near 80 degrees on Friday. Uncertainty remains over portions
of central and western Georgia where a surface boundary (wedge
front) and weak mid level trough may come into play. Either feature,
or both could provide the necessary forcing for afternoon and
evening thunderstorm development (15-30% chance). With around 1500-
2500 j/kg of MUCAPE and 20-25 knots of 0-6 km shear possible, there
could be a couple strong or severe storms. At this time though the
overall risk for this kind of activity remains minimal.

The Weekend:

The main forecast challenge for the weekend remains the timing of
the next trough. Over the last 24 hours ensemble guidance has
shifted in favor of a slightly quicker system. This has caused us to
pull our precipitation chances forward by ~12 hours. We now have
thunderstorm chances in western Georgia as early as Saturday
afternoon, with the peak rain chances in the state as a whole
occurring Sunday afternoon. The bulk of any rainfall is out of the
forecast by Monday morning. Guidance is projecting weak upper level
dynamics with this system. Combined this with 700-500 mb lapse rates
below 6 C/km and shear of 20 kt or less and the overall severe risk
remains low. If any stronger storms do end up occurring, they would
most likely be during peak heating Sunday afternoon or evening.
Since this system is still a ways out we will continue to monitor to
see if any of these factors change.

Temperatures through the weekend should remain agreeably warm for
mid September. Afternoon high temperatures are expected to fall into
the 80 to 85 degree range.

Early Next Week:

A fair amount of uncertainty exists in the forecast as we look
towards early next week. The majority (~75%) of the EPS and GEFS
members favor weak surface high pressure and a drier airmass (PW
values below 1.00 inch). If this occurs we would likely see
seasonal temperatures (mid 80s) and dry weather Monday through
Wednesday. Other scenarios exist however, including a the potential
for a lingering frontal boundary from Sunday's trough passage or
weak disturbances in the flow, that could produce isolated
thunderstorm activity in our region. For now our forecast holds to
the majority opinion and keeps precipitation chance below 15%
Monday, Tuesday and Wednesday.

Albright

&&

.AVIATION...
(18Z TAFS)
Issued at 130 PM EDT Wed Sep 13 2023

VFR conditions prevail at TAF sites through this evening. Sct
shra/tsra are most likely at MCN/CSG but possible at ATL/AHN area
sites, primarily 18-23Z. Some potential for MVFR cigs exists after
12Z Thursday. Winds will remain NW at 4-8 kts through this evening
before shifting to NNE by 02-04Z with speeds 5-10 kts on Thursday.

//ATL Confidence...18Z Update...
Medium confidence on Thursday morning cigs.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  79  62  79 /  20  20  20  10
Atlanta         67  81  65  81 /  20  30  20  10
Blairsville     58  76  56  76 /  10  30  10  10
Cartersville    63  81  63  81 /  10  30  20  10
Columbus        69  87  68  83 /  20  50  30  30
Gainesville     65  78  63  79 /  10  20  20  10
Macon           68  83  67  82 /  20  50  30  20
Rome            63  83  61  84 /  10  20  10  10
Peachtree City  66  83  63  81 /  20  30  20  20
Vidalia         71  86  68  83 /  30  50  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Lusk
LONG TERM....Albright
AVIATION...RW
Hazardous weather outlook, Sep 13, 4:22 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
422 AM EDT Wed Sep 13 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-140830-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
422 AM EDT Wed Sep 13 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected in the region today. Storm
coverage should be greatest between 2 PM and 8 PM. An isolated
strong or severe storm could occur, but the overall risk level is
low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms are expected each day through
Monday. Thunderstorms should be most widespread Sunday afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Local storm report, Sep 13, 2:22 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
222 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     Lightning        3 N Cross Roads         34.05N 84.76W
09/12/2023                   Paulding           GA   Emergency Mngr

            *** 1 INJ ***
            Corrects previous lightning report from 3 N
            Cross Roads. Lightning struck male at
            intersection of Golf Links Dr and Cedarcrest
            Rd.

&&
Local storm report, Sep 13, 2:25 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
225 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Dmg     2 SSE Cross Roads       33.98N 84.74W
09/12/2023                   Paulding           GA   Emergency Mngr

            Trees and power lines down in intersection
            of Due West Rd and Hwy 92.

&&
Local storm report, Sep 13, 2:26 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
226 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Dmg     2 NNW Burnt Hickory Rid 34.05N 84.87W
09/12/2023                   Paulding           GA   Emergency Mngr

            Tree down at Narroway Church Cir and Abigail
            Way.

&&
Local storm report, Sep 13, 2:28 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
228 PM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Tstm Wnd Dmg     3 ESE New Hope          33.95N 84.75W
09/12/2023                   Paulding           GA   Emergency Mngr

            power lines and trees down in roadway of
            Brooks Rackley Rd and Wildwood Way.

&&
Special weather statement, Sep 13, 2:43 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
243 PM EDT Wed Sep 13 2023

GAZ073-131915-
Baldwin GA-
243 PM EDT Wed Sep 13 2023

...A strong thunderstorm will impact portions of central Baldwin
County through 315 PM EDT...

At 243 PM EDT, a strong thunderstorm was over Allenwood, or over
Milledgeville, moving east at 5 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Milledgeville, Midway-Hardwick, Allenwood, Pancras, Scottsboro, and
Hardwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3298 8312 3299 8313 3300 8312 3301 8315
      3300 8315 3300 8316 3299 8318 3298 8318
      3299 8336 3304 8336 3310 8330 3311 8311
      3308 8312 3307 8311
TIME...MOT...LOC 1843Z 279DEG 5KT 3307 8325

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 13, 2:55 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
255 PM EDT Wed Sep 13 2023

GAZ097-131930-
Laurens GA-
255 PM EDT Wed Sep 13 2023

...A strong thunderstorm will impact portions of northwestern Laurens
County through 330 PM EDT...

At 255 PM EDT, a strong thunderstorm was near Chappells Mill, or 8
miles northwest of Dublin, moving southeast at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
         to ground lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Dublin, East Dublin, Dudley, Montrose, Chappells Mill, and Harlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3246 8297 3257 8317 3264 8311 3268 8304
      3271 8296 3271 8292 3264 8279
TIME...MOT...LOC 1855Z 299DEG 7KT 3261 8303

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:00 PM EDTSpecial Weather StatementFFCJones30 min
Sep 12, 9:08 PM EDTSpecial Weather StatementFFCJefferson37 min
Sep 13, 2:43 PM EDTSpecial Weather StatementFFCBaldwin32 min
Sep 13, 2:55 PM EDTSpecial Weather StatementFFCLaurens35 min
Sep 13, 3:16 PM EDTSpecial Weather StatementFFCMeriwether29 min
Sep 13, 3:34 PM EDTSpecial Weather StatementFFCChattahoochee26 min
Sep 13, 3:40 PM EDTSpecial Weather StatementFFCUpson35 min
Sep 13, 3:53 PM EDTSpecial Weather StatementFFCWilkinson37 min
Sep 13, 3:55 PM EDTSpecial Weather StatementFFCSchley35 min
Sep 13, 4:06 PM EDTSpecial Weather StatementFFCStewart24 min
Sep 13, 4:36 PM EDTSpecial Weather StatementFFCDooly24 min
Sep 13, 5:03 PM EDTSpecial Weather StatementFFCPulaski27 min
Sep 13, 5:05 PM EDTSpecial Weather StatementFFCEmanuel25 min
Sep 13, 5:08 PM EDTSpecial Weather StatementFFCSumter37 min
Sep 13, 5:23 PM EDTSpecial Weather StatementFFCWilkes37 min
Sep 13, 5:47 PM EDTSpecial Weather StatementFFCCrisp28 min
Sep 13, 6:10 PM EDTSpecial Weather StatementFFCToombs35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.